Area police are asking parents to help them keep their children safe by looking out for synthetic marijuana symptoms.
Area middle and high school students are getting caught with synthetic marijuana and ending up in the hospital. This is something Amarillo police want parents to help them end.
Sergeant Jerome Godfrey is the supervisor of liaison officers at Amarillo schools. He says, "My main concern is, from being a parent myself is, we don't know what's in these chemicals. If there's been other kids die from this in the United States, it could happen here too. And we don't want to see that."
Godfrey says just last week, two high school students were sent to the hospital with seizure and heart attack like symptoms because of synthetic marijuana. He says, "A lot of times they'll put something on the package that says "Not for human consumption". When in reality that's what a lot of these young people are doing. They're getting the synthetic marijuana, and then they're smoking it."
Godfrey says a multitude of chemicals are being used to spray on the green leafy substance. And while an X-amount of it can be used in one packet, double can be present in another.
He says, "A lot of the parents, for example, are misinformed or do not understand it. Or not even realize that it is out there." Godfrey is asking parents to know this deadly narcotic's appearance and symptoms. He says most of the time it looks like potpourri and comes in a small bag. It doesn't necessarily have a certain smell to it unlike regular marijuana.
Parents can also look out for symptoms like an extremely rapid pulse rate, sweaty and pale skin, disorientation, and lethargy.
Jessica Abuchaibe, NewsChannel 10.